MAUDE Adverse Event Report: ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE,

ANGIODYNAMICS STARBURST¿ TALON ELECTRODE; ELECTROSURGICAL PROBE,
Catalog Number H7877001028471
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the device evaluation will be sent via a follow up medwatch.Complaint reference # (b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2018: during a radiofrequency ablation procedure, the tine of the talon probe detached.The tine detached outside of the patient.There was no adverse patient effect due to this event.The reported defective device has been returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was a starburst talon probe.The needle array was deployed and a visual examination of the probe noted that tines #1 and 3 are damaged and tines #2 and 4 are fractured.When viewed under a microscope, there was no evidence of the fractured piece of tine trapped within the deployment windows.During functional testng, the tines were able to be deployed and retracted repeatedly without resistance.The customer's reported complaint description of a tine breaking off is confirmed.Although the complaint description states only one tine was broken, the sample confirms two tines are broken and the other 2 tines are damaged.It was stated that this event occurred outside the body and there were no complications caused to the patient as a result.Although it cannot be definitively determined, the most likely root cause to this event is due to handling during preparation or while removing the device from the packaging.Additionally, if a tine becomes bent/damaged while deployed, it's possible for the damaged tine to become trapped in the window during subsequent deployment and causing it to break under force.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.This device is fully deployed in the device tray when shipped from the manufacturing facility.The instruction for use, which is supplied to the user with this catalog number, contains the following statements: inspect the device for any damage.Do not use a device that has been damaged.Do not twist or exert high forces on the device while it is deployed in the tissue.This may cause the needles to break and remain in the tissue.Do not remove the device without ensuring that the needles are fully retracted within the trocar.This may cause the needles to break and remain in the tissue.If retraction of the device becomes difficult, do not exert additional force.Infuse a small amount of saline solution and gently work the needles loose by alternating between a slightly retracted and a deployed position (while holding the main body with one hand and the trocar (at the point of insertion) with the other hand).The saline solution will generally soften the ablated tissue surrounding the electrodes.Once the ablated tissue softens, the arrays can be worked loose from the tissue and fully retracted." a review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).

Brand Name
STARBURST¿ TALON ELECTRODE
Common Device Name
ELECTROSURGICAL PROBE,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7506221
Report Number1317056-2018-00056
Device Sequence Number16184853
Product Code GEI
UDI-Device IdentifierH7877001028471
UDI-PublicH7877001028471
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K010060
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 08/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2020
Device Catalogue NumberH7877001028471
Device Lot Number5228303
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2018
Supplement Date Received by Manufacturer04/16/2018
Initial Report FDA Received Date05/11/2018
Supplement Report FDA Received Date08/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1